Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 283, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Oct 9, 2009, 4:53 PM CDT for Choctaw County, Clarke County, Alabama. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2009, 4:53 PM CDT (21:53 UTC)
- Expired
- Oct 9, 2009, 5:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Choctaw County, AL, Clarke County, AL
The radar
The Mobile radar (KMOB), 145 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 5:00 PM CDT | TSTM WND DMG | 4 S Barrytown, AL | TREE DOWN BLOCKING THE WEST BOUND LANE OF HIGHWAY 84 NEAR BARRYTOWN ROAD. |
| Oct 9, 5:25 PM CDT | TSTM WND DMG | Chilton, AL | TREES DOWN BLOCKING COUNTY ROAD 9 NEAR CHILTON. |
| Oct 9, 5:30 PM CDT | TSTM WND DMG | 3 Wsw Rural, AL | THREE TREES DOWN ON HIGHWAY 154 NEAR SAND FLAT ROAD. ROAD WAS BLOCKED AND AL DOT WAS NOTIFIED |
| Oct 9, 5:40 PM CDT | TSTM WND DMG | 6 S Thomasville, AL | TWO SMALL TREES DOWN ON OLD HIGHWAY 5 SOUTH NEAR LIBERTY BAPTIST CHURCH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 092153
SVRMOB
ALC023-025-092245-
/O.NEW.KMOB.SV.W.0283.091009T2153Z-091009T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
453 PM CDT FRI OCT 9 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
NORTHERN CLARKE COUNTY IN SOUTHWEST ALABAMA...
* UNTIL 545 PM CDT
* AT 451 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OVER 60 MPH. THIS
STORM WAS 4 MILES EAST OF BOLINGER...OR ABOUT 21 MILES SOUTH OF
BUTLER...AND MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WEST BEND BY 505 PM CDT...
OPINE BY 530 PM CDT...
BASHI BY 540 PM CDT...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 3210 8804 3207 8806 3207 8810 3205 8811
3201 8810 3202 8808 3200 8807 3200 8781
3181 8768 3172 8806 3170 8830 3186 8839
3211 8805
TIME...MOT...LOC 2153Z 245DEG 28KT 3179 8825
$$1 follow-up statement
000
WWUS54 KMOB 092211
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
511 PM CDT FRI OCT 9 2009
ALC023-025-092245-
/O.CON.KMOB.SV.W.0283.000000T0000Z-091009T2245Z/
CLARKE AL-CHOCTAW AL-
511 PM CDT FRI OCT 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EAST CENTRAL CHOCTAW AND NORTHERN CLARKE COUNTIES...
AT 509 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
OVER 60 TO 70 MPH. THESE STORMS WERE ALONG A LINE EXTENDING FROM
MORVIN TO COFFEEVILLE TO 7 MILES SOUTH OF COFFEEVILLE...MOVING
NORTHEAST AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
MORVIN BY 515 PM CDT...
OPINE AND HOLTAMVILLE BY 520 PM CDT...
TALLAHATTA SPRINGS AND BASHI BY 525 PM CDT...
CHILTON BY 530 PM CDT...
RURAL BY 540 PM CDT...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
DAMAGING WINDS WERE REPORTED NEAR INTERSECTION OF COUNTY ROAD 21
AND HIGHWAY 84 WITH THESE STORMS. SEEK SHELTER INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER OBSERVATIONS TO YOUR NATIONAL WEATHER
SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2.
REPORT ANY TORNADOES...FUNNEL CLOUDS...OR OTHER HAZARDOUS
WEATHER OBSERVATIONS TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 3175 8810 3179 8817 3192 8815 3199 8806
3200 8781 3181 8768 3172 8806 3172 8808
TIME...MOT...LOC 2210Z 235DEG 38KT 3200 8804 3179 8802
3166 8805
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:42 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Oct 9, 3:42 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 342 PM CDT FRI OCT 9 2009 .SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...HIGH PREVIOUSLY OVER THE CAROLINAS HAS MOVED EAST INTO ONLSOW BAY INTO WESTLANT. WEAK OPEN WAVE IN THE OHIO VALLEY FROMING ALONG A STATIONARY FRONT ASSOCIATED WITH A DEEP LOW OVER SOUTHERN HUDSON BAY. THAT OPEN WAVE IS PROVIDING A SLUGGISH IMPETUS TO A WEAK COLD FRONT STILL LINGERING OVER THE CENTRAL GULF COAST REGION FROM SOUTHEAST AL TO INLAND SE MS. ALOFT MID TO UPPER TROUGH OVER THE CENTRAL CONUS WILL DAMPEN AS IT MOVES EAST WEAKENING THE ADVECTIVE PROCESSES AND VERTICAL CIRCULATIONS OF COLD FRONT AHEAD OF IT. THAT FEATURE IN TURN WILL DRIFT EAST AND BECOME STATIONARY OVER CENTRAL AL OVERNIGHT. SLIGHTLY DRIED OUT ALOFT, PER MODEL DISTRIBUTION OF DEWPOINTS, TONIGHT. INCREASING VERTICAL WIND SHEAR IN THE LOWER LEVELS SO RISK OF SEVERE WEATHER IS SLIGHTLY ELEVATED BUT MORE TO SOUTHEAST MS AND NORTHWEST AL. THAT WOULD INCLUDE NORTHERN GREENE COUNTY MS TO NORTHWEST MONROE COUNTY AL, AND POINTS NORTHWEST. STRONGER CONVECTION TONIGHT WELL NORTH AND AWAY FROM THE COAST. /77 .LONG TERM...(MONDAY THROUGH FRIDAY)...NO CHANGES. COLD FRONT WEST OF HERE WILL DRIFT SOUTH OVER THE CENTRAL GULF COAST AND STALL. THIS WILL BRING INCREASING CONVECTION THROUGH THE WEEKEND WITH DECREASING CHANCE OF SEVERE WEATHER. UPPER DYNAMICS WILL WEAKEN AS THE FRONT MOVES INTO THE AREA. THE FRONT WILL RETURN NORTH AS A WARM FRONT MONDAY AS THE UPPER RIDGE BEGINS TO BUILD BACK IN. THIS WILL BRING REBOUNDING TEMPS FOR THE START OF THE WORK WEEK. MOISTURE LEVELS WILL REMAIN HIGH AND LEAD TO CONTINUED HUMID CONDITIONS, THUS RAIN CHANCES WILL REMAIN ABOVE CLIMATOLOGY THROUGH MUCH OF NEXT WEEK. && .MARINE...A MODERATE TO STRONG SOUTHERLY WIND FLOW CAN BE EXPECTED INTO TONIGHT AHEAD OF A COLD FRONT APPROACHING FROM THE NORTHWEST. THE COLD FRONT WILL PUSH OFF THE NORTHERN GULF COAST LATE SATURDAY AFTERNOON...AND THEN MOVE SLOWLY SOUTHWARD ACROSS THE COASTAL WATERS SATURDAY NIGHT. A LIGHT SOUTHERLY FLOW WILL REDEVELOP LATE SUNDAY AS THE STALLED FRONT SHIFTS BACK NORTH AS A WARM FRONT. A SECOND WEAK COLD FRONT WILL APPROACH THE COAST THE MIDDLE OF NEXT WEEK AND AGAIN MOVE ACROSS THE COASTAL WATERS AND STALL. /22 && .AVIATION (18Z/00Z ISSUANCES)...VFR TO OCCASIONAL MVFR CEILING AND VISIBILITY CONDITIONS ARE EXPECTED TO PREVAIL AT ALL TAF SITES THROUGH THIS EVENING. IFR CEILING CONDITIONS ARE EXPECTED AFTER 10/04Z FOR ALL TAF SITES...WITH A 30 PROB GROUP FOR PASSING SHOWERS WITH GUSTY WINDS UP TO 25 KNOTS. /22 && .FIRE WEATHER...WARM AND HUMID TODAY AS A WEAK COLD FRONT APPROACHES. THE FRONT WILL STALL ALONG THE COAST OVER THE WEEKEND AND BRING INCREASED ONSHORE WIND WITH INCREASED CHANCES OF RAIN AND RELATIVE HUMIDITY FAR ABOVE CRITERIA. && .PRELIMINARY POINT TEMPS/POPS... MOBILE 72 81 66 78 / 50 50 50 40 PENSACOLA 74 81 70 81 / 40 50 50 40 DESTIN 76 84 73 82 / 30 40 50 40 EVERGREEN 70 78 66 78 / 50 60 50 40 WAYNESBORO 66 72 61 74 / 80 60 40 30 CAMDEN 68 75 62 75 / 60 70 50 60 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Oct 9, 5:50 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 550 AM CDT SAT OCT 9 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-111200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 550 AM CDT SAT OCT 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST MISSISSIPPI...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH THE AREA LATER THIS MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONTAL BOUNDARY TODAY. THE COLD FRONT IS EXPECTED TO STALL ALONG THE GULF COAST LATER TODAY. SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE AREA TONIGHT ESPECIALLY EAST OF I-65 AND ALONG THE COAST. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH SOME OF THE STRONGER THUNDERSTORMS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MOSTLY ALONG A STALLED FRONTAL BOUNDARY ALONG THE COAST THROUGH SUNDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH SOME OF THE STRONGER THUNDERSTORMS THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER NETWORKS FOR SEVERE WEATHER MAY BE REQUIRED FOR LATER TODAY AND TONIGHT.
In the hours before
Special weather statement, Oct 9, 4:03 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 403 PM CDT FRI OCT 9 2009 ALZ051-MSZ067-092215- CHOCTAW-WAYNE- INCLUDING THE CITIES OF...WAYNESBORO AND BUTLER... 403 PM CDT FRI OCT 9 2009 ...A STRONG THUNDERSTORM WILL AFFECT CHOCTAW AND WAYNE COUNTIES... AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES WEST OF STRENGTHFORD...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... WHISTLER...CLARA...WOODWARDS...WAYNESBORO...BOICE AND HIWANNEE THROUGH 515 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2. PURDY
Special weather statement, Oct 9, 4:42 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 442 PM CDT FRI OCT 9 2009 ALZ051>053-MSZ067-092230- WASHINGTON-CLARKE-CHOCTAW-WAYNE- INCLUDING THE CITIES OF...GROVE HILL... 442 PM CDT FRI OCT 9 2009 ...A LINE OF STRONG THUNDERSTORMS MOVING EAST OUT OF WAYNE COUNTY MISSISSIPPI WILL AFFECT NORTHERN WASHINGTON...SOUTHERN CHOCTAW AND NORTHERN CLARKE COUNTIES OF ALABAMA THROUGH 530 PM... AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 4 MILES SOUTHWEST OF EVANSBORO TO 3 MILES WEST OF LOPER...MOVING EAST AT 40 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... EVANSBORO...MELVIN...WATER VALLEY...SOUWILPA...SILVER CROSS... GILBERTOWN...TOXEY AND HODGEWOOD THROUGH 530 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH. WINDS THIS STRONG COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 5:24 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Wilcox | 51 min |
| Oct 9, 6:09 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 51 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.